Indiana, 2017

Hail in Indiana, April 10, 2017

April 10, 2017 · NWS IND · 4 events in 2 counties and zones

A cold front pushed into northwest portions of central Indiana during the evening of the April the 10th. Some showers and thunderstorms developed ahead of the front, producing a few hail reports, two of which were severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A cold front pushed into northwest portions of central Indiana during the evening of the April the 10th. Some showers and thunderstorms developed ahead of the front, producing a few hail reports, two of which were severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 10, 8:38 PM EST, 28 minutes earlier.

Area forecast discussion, Apr 10, 8:38 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
938 PM EDT Mon Apr 10 2017

.UPDATE...
The NEAR TERM Section has been updated below.

&&

.SYNOPSIS...
Issued at 239 PM EDT Mon Apr 10 2017

A cold front will bring showers and thunderstorms to the area
tonight. Another frontal system will bring more chances for rain
late week into the weekend. Temperatures will remain above average
for much of the next week.

&&

.NEAR TERM /Tonight/...

Issued at 933 PM EDT Mon Apr 10 2017

Scattered thunderstorms will continue overnight along and ahead
of the surface trough and cold front pushing east from Illinois.
These should end around midnight in NW counties. Southeast
counties still likely to not see any action until well after
midnight and likely to continue into sunrise.

Instability and shear still remain in place and stronger storms
are still producing some hail. Available energy will gradually
diminish through the night and rapid refresh model shows both
intensity and coverage of cells to drop off after midnight.

Temperatures will remain mild until storms or the front arrives
then settle into a range of the 50s toward daybreak with readings
close to 50 near Lafayette but closer to 60 near Seymour.

&&

.SHORT TERM.../Tuesday through Thursday/
Issued at 239 PM EDT Mon Apr 10 2017

Models are close enough that the model blend initialization
was accepted for most items.

Front looks to slow down early Tuesday with upper flow becoming
closer to parallel with it. Will keep some low PoPs across the
southeast during the morning with the front near the area. Upper
flow becomes more westerly during the afternoon and will kick the
front east.

High pressure then builds in and provides dry conditions through
Wednesday night.

A weakening system then moves in for Thursday. Neither forcing nor
moisture return is great. Thus feel chances for any rain are low so
will keep the model blend initialization's slight chance to low
chance PoPs.

The model blend's temperatures look reasonable through the period
given expected conditions.

&&

.LONG TERM /Thursday Night through Monday/...
Issued at 250 PM EDT Mon Apr 10 2017

A frontal system across the Ohio valley will move north across
Indiana Friday into early Saturday as low pressure over the
northern plains Friday tracks across the northern great lakes.
The front may move far enough north Saturday for most areas to
become dry.  A trailing cold front will then push across
Indiana Sunday...then high pressure will build into the great lakes
by day 7.

The best chances of showers and storms will be Saturday night
and Sunday.   But there could be a few showers and an isolated
storm some areas Thursday night into Saturday.  Dry and cooler
weather will be the rule after the weekend.  Only made minor
tweaks to Superblend POPS and temperatures.

&&

.AVIATION /Discussion for 110000Z TAFs/...

Issued at 724 PM EDT Mon Apr 10 2017

Main line of thunderstorms has moved east of terminal sites.
A few new rain showers have developed southwest of this line
and will affect the KIND area in the first hour.

Otherwise thunderstorms are scattered along a cold front from
KORD southwest to KSTL associated with low pressure trough and
cold front. Atmosphere will slowly stabilize as this boundary
approaches but shear remains thus expect at least scattered
showers and isolated storms to continue along this boundary as it
moves across TAF sites between 110500z-0900z.

Question remains whether deck around 2000 feet will occur in
vicinity of front. Have forecast scattered to broken layer
2500-3000 feet so this will have to be monitored.

Gustiness will end after sunset but winds will remain near or
above 10 knots through 110900z-111100z.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...50
NEAR TERM...Tucek
SHORT TERM...50
LONG TERM....JH
AVIATION...Tucek
Hazardous weather outlook, Apr 10, 6:34 PM EST, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
734 PM EDT Mon Apr 10 2017

INZ021-028>031-035>049-051>057-060>065-067>072-112345-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
734 PM EDT Mon Apr 10 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Gusty southwest winds. Scattered thunderstorms.

Hazards: Wind gusts peaking at 30 to 35 mph. Hail, lightning, gusty
winds and locally heavy rainfall with thunderstorms.

Timing: Gusty winds and thunderstorms this evening and tonight.

Discussion: Showers and thunderstorms will remain in the forecast as
a cold front moves through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Scattered thunderstorms will be possible Thursday night
through Sunday as a frontal system meanders across Indiana.

Discussion: High pressure will keep dry conditions across central
Indiana through early Thursday. A frontal boundary will develop
across the region and bring scattered showers and thunderstorms...
especially Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time, but spotters are
encouraged to send reports of any hail observed.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Apr 10, 4:47 PM EST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
547 PM EDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             CARMEL                  39.97N 86.11W
04/10/2017  E0.25 INCH       HAMILTON           IN   AMATEUR RADIO

&&

BHH
Local storm report, Apr 10, 4:50 PM EST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
550 PM EDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             INGALLS                 39.96N 85.80W
04/10/2017  E0.25 INCH       MADISON            IN   PUBLIC

&&

BHH
Local storm report, Apr 10, 4:51 PM EST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
551 PM EDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             ANDERSON                40.09N 85.69W
04/10/2017  E0.25 INCH       MADISON            IN   PUBLIC

&&

BHH
Local storm report, Apr 10, 5:05 PM EST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
605 PM EDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             YORKTOWN                40.17N 85.48W
04/10/2017  E0.25 INCH       DELAWARE           IN   TRAINED SPOTTER

&&

BHH
Local storm report, Apr 10, 5:31 PM EST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
631 PM EDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             YORKTOWN                40.17N 85.48W
04/10/2017  E0.25 INCH       DELAWARE           IN   TRAINED SPOTTER

0540 PM     HAIL             ANDERSON                40.09N 85.69W
04/10/2017  E0.25 INCH       MADISON            IN   PUBLIC

0535 PM     HAIL             INGALLS                 39.96N 85.80W
04/10/2017  E0.25 INCH       MADISON            IN   PUBLIC

0528 PM     HAIL             4 NE FISHERS            40.00N 85.97W
04/10/2017  E0.25 INCH       HAMILTON           IN   EMERGENCY MNGR

0517 PM     HAIL             CARMEL                  39.97N 86.11W
04/10/2017  E0.25 INCH       HAMILTON           IN   AMATEUR RADIO

0516 PM     HEAVY RAIN       NORTH TERRE HAUTE       39.54N 87.36W
04/10/2017  E1.51 INCH       VIGO               IN   AMATEUR RADIO

0515 PM     HEAVY RAIN       CICERO                  40.12N 86.02W
04/10/2017  E0.33 INCH       HAMILTON           IN   PUBLIC

            AT RATE OF 1.2 INCHES PER HOUR.

0506 PM     HAIL             WESTFIELD               40.05N 86.13W
04/10/2017  E0.25 INCH       HAMILTON           IN   PUBLIC

0409 PM     HAIL             1 SSW NORTH TERRE HAUTE 39.53N 87.37W
04/10/2017  E0.25 INCH       VIGO               IN   AMATEUR RADIO

0338 PM     HAIL             THORNTOWN               40.13N 86.61W
04/10/2017  E0.25 INCH       BOONE              IN   PUBLIC

1048 AM     HAIL             2 SSW WINDFALL          40.33N 85.97W
04/10/2017  E0.50 INCH       TIPTON             IN   TRAINED SPOTTER

0948 AM     HAIL             FLORA                   40.55N 86.52W
04/10/2017  M1.00 INCH       CARROLL            IN   PUBLIC

            TIME ESTIMATED FROM RADAR.

0933 AM     HAIL             3 ESE SHADELAND         40.36N 86.89W
04/10/2017  M1.75 INCH       TIPPECANOE         IN   EMERGENCY MNGR

0933 AM     HAIL             3 E LAFAYETTE           40.42N 86.82W
04/10/2017  E1.50 INCH       TIPPECANOE         IN   PUBLIC

            TIME ESTIMATED FROM RADAR.

0929 AM     HAIL             1 NNW LAFAYETTE         40.43N 86.88W
04/10/2017  M1.00 INCH       TIPPECANOE         IN   TRAINED SPOTTER

0928 AM     HAIL             3 SSE LAFAYETTE         40.37N 86.86W
04/10/2017  E1.75 INCH       TIPPECANOE         IN   PUBLIC

            TIME RADAR ESTIMATED.

&&
Local storm report, Apr 10, 6:18 PM EST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
718 PM EDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     TSTM WND GST     2 S CASTLETON           39.88N 86.05W
04/10/2017  E40 MPH          MARION             IN   CO-OP OBSERVER

            0.41 INCHES OF RAINFALL.

&&

BHH

The radar

The Indianapolis radar (KIND), 101 km away, was scanning. The volume nearest the first event began at 02:07 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Tippecanoe

When
April 10, 9:06 PM EST to 9:08 PM EST
Where
Tippecanoe County, 0.87 mi SW of Battle Ground
Measured
1 in hail
Reported by
Public
Coordinates
40.510, -86.840

Hail, Tippecanoe

When
April 10, 9:12 PM EST to 9:14 PM EST
Where
Tippecanoe County, 1.48 mi NNW of West Lafayette
Measured
1 in hail
Reported by
Public
Coordinates
40.470, -86.910

Hail, Tippecanoe

When
April 10, 9:15 PM EST to 9:17 PM EST
Where
Tippecanoe County, 1.05 mi E of Battle Ground
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.520, -86.810

Hail, Montgomery

When
April 10, 9:45 PM EST to 9:47 PM EST
Where
Montgomery County, 0.69 mi N of Crawfordsville
Measured
0.88 in hail
Reported by
Public
Coordinates
40.040, -86.900

Some minor street flooding was also observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695113, 695114, 695115, 695116.